Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2017, 3:11 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2017, 3:11 PM EDT (19:11 UTC)
- Expired
- Jun 15, 2017, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:43 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 15, 12:43 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1243 PM EDT Thu Jun 15 2017 .SYNOPSIS... Afternoon and evening showers and thunderstorms are expected across most of the area through Friday. High pressure will try to reassert itself later in the weekend, as a trough is reinforced to our west. A cold front will approach from the northwest early next week, likely increasing the coverage of showers and thunderstorms once again. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Thursday...The Forecast Area will be under the influence of weak subsidence in the wake of a mid-level shortwave trough which has exited the coast this morning. Considerable cloud cover have begun to erode, but the clouds earlier this morning have delayed strong heating. Given the factors above, we should not see much if any shower and thunderstorm development for the next couple hours or so. The airmass will be very similar to Wed. Precipitable water values will be near 2 inches. Mixed layer CAPE values will be between 1500 and 2500 J/kg. An inverted-V profile suggests the deepest updrafts will have the potential for strong to possibly severe wind gusts. Storm motions will be slow and with very high moisture content in the column, the potential for significant ponding is fairly high as a relatively quick 1 to 2 inches of rain in a particular community is certainly possible. In addition to residual outflow boundaries from previous convection, thunderstorms may develop along the convergent seabreeze boundary which will again be pinned relatively close to the coast. The Piedmont trough will be another boundary where convection is likely to develop. The back door cold front will remain well N of the area through the period. The greatest coverage of showers and thunderstorms is expected later this afternoon and through the first part of tonight. However, thunderstorms that develop along the seabreeze may develop by mid afternoon. 850mb temps will again be around 16C and with W/NW (downslope) mid-level flow, high temps should be similar to Wed, mainly lower 90s, although spotty mid 90s inland are expected. The beaches will be coolest, mid and upper 80s. Lows tonight will be in the lower to mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 330 AM Thursday...Unsettled conditions will persist through the short term period as a weakness or troughing remains across the southeast at the mid levels. As usual this time of year the Piedmont Trough, sea breeze and numerous boundaries will provide low level support for convection as will the precipitable water values that consistently hover around two inches. The challenge with this forecast is determining when the "highest" pops occur. Saturday seems to have a deeper southerly flow which may keep the inland trough more to the west leaving the sea breeze and residual boundaries, therefore Friday seems to be the best chance and we are maintaining high chance to likely pops with slightly lower values Saturday. Convection cannot be ruled out for the overnight periods as well. NO real surprises from a temperature perspective with highs in the upper 80s to lower 90s and overnight lows well into the 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 300 PM Wednesday...At 500 mb the area will be in between two ridges. One centered in the Atlantic and the other over the American southwest. The GFS and the ECMWF are similar in this pattern with the GFS showing a deeper trough Monday into Wednesday. At the surface, a frontal boundary will move into the eastern Carolinas on Tuesday and stall over the area on Wednesday. Precipitable waters are expected to be increase and approach 2 inches. Convection is possible each day with meso-scale forcing be through primary focus through early Monday. Synoptic forcing will increase with the slow moving cold front on Tuesday and Wednesday evening thought it will be in the weakening phase. Temperatures will be near normal with temperatures around 90 to middle to upper 80s at the coast. Lows will be in the low to mid 70s each day. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 18Z...Typical summertime weather regime in place will yield showers and thunderstorms with the greatest coverage of convection expected mid and late afternoon through early to mid eve. Thunderstorms will be slow movers and have the potential for MVFR or lower ceilings and visibility in heavy rain. The risk for flight restrictions appears lowest at KCRE and KMYR, but will still carry a tempo group, but over a shorter duration here. The convection should dwindle late eve and overnight. Have added MVFR stratus at the coastal terminals near and after sunrise, otherwise VFR during this time. The potential for reduced visibility and ceilings in showers and thunderstorms will return Fri afternoon. Extended Outlook...The risk for flight restrictions due to mainly afternoon and eve thunderstorms will continue through the period. The probability for reduced ceilings and visibility in thunderstorms with heavy rain should be highest Fri and Sat and perhaps again Tue. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Thursday...Bermuda high pressure offshore will remain the dominant feature once again today, maintaining return flow across the waters. This high will fluctuate in strength, initially weakening today before reasserting itself tonight, but this will create little change to otherwise uniform marine conditions through the period. SW winds of 10-15 kt will be gusty in the afternoon and eve hours due to the seabreeze circulation. Seas of 2 to 3 ft today will increase about a foot late day and tonight. A weak long period SE swell, on the order of 15+ seconds, is expected to arrive later today and then persist for a few days. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 330 AM Thursday...Bermuda High Pressure will continue to be the dominate feature across the coastal waters through the period. Some enhanced low level jetting may increase winds late in the period into a range of 15-20 knots otherwise the standard south to southeast flow of 10-15 knots will suffice. Significant seas will be 2-3 feet for the most part with a possible uptick late coinciding with the increase in wind speed. LONG TERM /SUNDAY THROUGH MONDAY/... As of 300 PM Wednesday...A break between a high pressure ridge centered over the Atlantic and a high pressure ridge over the American southwest. Winds are expected to be from the south at 10 to 15 knots and seas will run around 3 feet with and increase to 3 to 4 feet by Sunday afternoon and 3 to 5 feet on Monday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD SHORT TERM...SHK LONG TERM...DRH AVIATION...RJD
Hazardous weather outlook, Jun 15, 3:27 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 327 AM EDT Thu Jun 15 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-160730- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 327 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk for severe weather on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-160730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 327 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-160730- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 327 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated rip currents are possible beginning Friday. There is a marginal risk for severe weather on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
In the hours before
Special weather statement, Jun 15, 1:02 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
102 PM EDT THU JUN 15 2017
NCZ109-151730-
Inland Brunswick NC-
102 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT...
At 101 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mill Creek, or 9 miles south of Leland, moving east at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Boiling Spring Lakes and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3409 7795 3406 7798 3406 7812 3411 7814
3418 7796 3416 7795 3415 7795 3413 7794
TIME...MOT...LOC 1701Z 264DEG 10KT 3411 7808
MBBSpecial weather statement, Jun 15, 1:45 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
145 PM EDT THU JUN 15 2017
NCZ107-108-110-151815-
Inland New Hanover NC-Coastal New Hanover NC-Coastal Brunswick NC-
145 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or near South Masonboro Island, moving southeast at 10
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Additionally localized flooding will be possible.
Locations impacted include...
Wilmington, Carolina Beach, Kure Beach, South Masonboro Island, North
Masonboro Island, Snows Cut, Myrtle Grove, Silver Lake, Sea Breeze
and Masonboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3415 7784 3408 7787 3407 7787 3398 7791
3402 7800 3411 7794 3412 7794 3415 7795
3419 7796 3420 7795 3417 7782
TIME...MOT...LOC 1744Z 296DEG 10KT 3411 7792
MBBSpecial weather statement, Jun 15, 2:19 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Wilmington NC
219 PM EDT THU JUN 15 2017
NCZ109-110-151915-
Inland Brunswick NC-Coastal Brunswick NC-
219 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BRUNSWICK COUNTY UNTIL
315 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brunswick County Community College Main Campus, or 10 miles northeast
of Shallotte, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Island, Boiling Spring Lakes, St. James, Southport, Mill Creek,
Civie Town, Supply, Brunswick County Community College Main Campus,
Bolivia, Dosher Memorial Hospital and Brunswick Novant Medical
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 7802 3397 7834 3415 7829 3411 7794
3410 7793
TIME...MOT...LOC 1819Z 285DEG 15KT 3405 7824
MBBSpecial weather statement, Jun 15, 3:07 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
307 PM EDT THU JUN 15 2017
SCZ056-151930-
Coastal Georgetown SC-
307 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN GEORGETOWN COUNTY UNTIL
330 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Georgetown. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Georgetown, DeBordieu Colony, Yawkey South Island, Winyah Bay
Entrance and Georgetown Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3329 7938 3343 7931 3346 7927 3342 7913
3338 7915 3335 7915 3327 7918 3324 7918
3320 7917 3318 7919
TIME...MOT...LOC 1907Z 295DEG 4KT 3335 7926
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:07 PM EDT | Special Weather Statement | ILM | Georgetown | 23 min |
| Jun 15, 3:27 PM EDT | Areal Flood Advisory | ILM | Georgetown | 93 min |
| Jun 15, 5:10 PM EDT | Special Weather Statement | ILM | Dillon | 50 min |
| Jun 15, 6:07 PM EDT | Special Weather Statement | ILM | Marion | 23 min |
| Jun 15, 6:54 PM EDT | Special Weather Statement | ILM | Marion | 36 min |
| Jun 15, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 46 min |
| Jun 15, 7:56 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 14 min |
| Jun 15, 1:02 PM EDT | Special Weather Statement | ILM | New Hanover | 28 min |
| Jun 15, 1:45 PM EDT | Special Weather Statement | ILM | New Hanover | 30 min |
| Jun 15, 2:19 PM EDT | Special Weather Statement | ILM | Brunswick | 56 min |
| Jun 15, 4:03 PM EDT | Special Weather Statement | ILM | Bladen | 42 min |
| Jun 15, 4:27 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.